Bone Drugs May Cause Thigh Fractures

Tuesday, 22 May 2012 11:31 AM

 

Share:
  Comment  |
   Contact Us  |
  Print  
|  A   A  
  Copy Shortlink

Many women who suffer from osteoarthritis following menopause take bone-strengthening drugs such as Fosamax to reduce the risk of fractures. But drugs such as Fosamax and Actonel actually raise the risk of a serious leg fracture, according to a new study.
Research published by the Archives of Internal Medicine found that osteoporosis drugs significantly raised the risk of a rare but serious thigh fracture, and the risk rose the longer a patient took the drugs.
Although the researchers noted that studies generally support the benefits of osteoporosis medicines to strengthen bones and prevent fractures, they suggested that patients reevaluate whether or not to continue the drugs after taking them for three to five years.
Bisphosphonates, a class of bone-strengthening drugs that includes Fosamax, Boniva, Reclast, and Actonel, have raised safety concerns in the past, including heart risks. In 2008, the FDA said it found no link between the drug and heart problems.
Two years ago, after a report by ABC News' Dr. Richard Besser that linked long-term use of Fosamax to fractures, the U.S. Food and Drug Administration announced it would launch an investigation into the use of some osteoporosis drugs and a specific type of femur fracture. Fosamax has also been linked to severe musculoskeletal pain, as well as to a disease of the jaw bone called osteonecrosis.
In 2010, the FDA ordered drug labels to include a warning about the possibility of thigh fractures. And in 2011, an expert panel sanctioned by the FDA expressed concern over the possibility of atypical fractures.
In the current study, Swiss researchers examined the records of 477 patients treated for broken legs; 438 of them had typical fractures caused by falls and other accidents. But 39 of them had broken thighs caused by minimal or no trauma; 32 of the 39 with atypical thigh breaks had taken bisphosphonates — 82 percent — and seven of the 32 had atypical fractures in both femurs.
Some experts believe bone-strengthening drugs are being over-prescribed for healthy people. "You have to treat a hundred for a year and maybe you spare one hip fracture," Dr. Nortin Hadler, professor of medicine and microbiology at University of North Carolina at Chapel Hill, told ABCNews.com. "Most hip fractures are symptoms of frailty. We need more focus on the frailty and the falling."
The FDA issued information for patients taking bisphosphonates:
• Don't stop taking your medication unless told to do so by your healthcare professional.
• Talk to your healthcare professional if you develop new hip or thigh pain or have any concerns with your medications.
• Report any side effects with your bisphosphonate medication to FDA's MedWatch program. (1-800-332-1088)








© HealthDay

Share:
  Comment  |
   Contact Us  |
  Print  
  Copy Shortlink
Around the Web
Comments
>> Register to share your comments with the community.
>> Login if you are already a member.
blog comments powered by Disqus
 
Email:
Retype Email:
Country
Zip Code:
 
Find Your Condition
You May Also Like
Around the Web

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, NewsmaxWorld, NewsmaxHealth, are trademarks of Newsmax Media, Inc.

NEWSMAXHEALTH.COM
© Newsmax Media, Inc.
All Rights Reserved